Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 6, NWS Flagstaff, AZ

May 18, 20204 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at May 18, 2020, 2:06 PM MST for 4 counties in Arizona. It took effect at May 19, 2020, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2020, 2:06 PM MST (21:06 UTC)
In effect from
May 19, 2020, 11:00 AM MST
Expired
May 19, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS75 KFGZ 182106
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
206 PM MST Mon May 18 2020

AZZ007-009-012-013-015-039-040-200200-
/O.NEW.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
/O.CON.KFGZ.WI.Y.0005.000000T0000Z-200519T0100Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
206 PM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY...

* WHAT...Today, south to southwest winds 20 to 25 mph with gusts
  up to 45 mph. For Tuesday, south to southwest winds 25 to 30 
  mph with gusts up to 55 mph expected.

* WHERE..Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...Until 6 PM MST this evening. On Tuesday, from 11 AM to 7 PM
  MST.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. In addition, gusty winds
  could blow around unsecured objects.

* ADDITIONAL DETAILS...Localized blowing dust and sand is
  possible, mainly across the lower elevations north of the
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>006-008-010-011-014-016-038-200200-
/O.NEW.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Yavapai County Mountains-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Prescott, Seligman, 
Ash Fork, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado,
St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, 
and Sedona
206 PM MST Mon May 18 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST TUESDAY...

* WHAT...South to southwest winds 25 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...The mountains of Yavapai County and the Mogollon Rim
  northward to the Utah border and areas east to the New Mexico 
  border.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. In addition, gusty winds
  could blow around unsecured objects.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
4 follow-up statements
053 
WWUS75 KFGZ 190054
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
554 PM MST Mon May 18 2020

AZZ007-009-012-013-015-039-040-191200-
/O.EXP.KFGZ.WI.Y.0005.000000T0000Z-200519T0100Z/
/O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Keams Canyon, Kaibito, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, Flagstaff,
Williams, Munds Park, Navajo N.M., Dilkon, and Kykotsmovi
554 PM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE..Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized blowing dust and sand is
  possible, mainly across the lower elevations north of the
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>006-008-010-011-014-016-038-191200-
/O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Yavapai County Mountains-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Prescott, Seligman, 
Ash Fork, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado,
St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, 
and Sedona
554 PM MST Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
TUESDAY...

* WHAT...South to southwest winds 25 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...The mountains of Yavapai County and the Mogollon Rim 
  northward to the Utah border and areas east to the New Mexico 
  border.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. In addition, gusty winds 
  could blow around unsecured objects.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
170 
WWUS75 KFGZ 191039
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
339 AM MST Tue May 19 2020

AZZ004>016-038>040-200200-
/O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Sedona, Navajo N.M., Dilkon, and Kykotsmovi
339 AM MST Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts from 40 to 55 
  mph expected.

* WHERE...Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...From 11 AM to 7 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
414 
WWUS75 KFGZ 191605
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
905 AM MST Tue May 19 2020

AZZ037-200200-
/O.EXA.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Yavapai County Valleys and Basins-
Including the cities of Cottonwood, Camp Verde, Cordes Junction, 
and Bagdad
905 AM MST Tue May 19 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts from 40
  to 50 mph expected.

* WHERE...Lower elevations of Yavapai County.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>016-038>040-200200-
/O.CON.KFGZ.WI.Y.0006.200519T1800Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Sedona, Navajo N.M., Dilkon, and Kykotsmovi
905 AM MST Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts from 40
  to 55 mph expected.

* WHERE...Portions of northern and central Arizona from the 
  Mogollon Rim north and northeast.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized blowing dust and sand is 
  possible, mainly across the lower elevations north of the 
  Mogollon Rim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
470 
WWUS75 KFGZ 200202
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
702 PM MST Tue May 19 2020

AZZ004>016-037>040-200315-
/O.EXP.KFGZ.WI.Y.0006.000000T0000Z-200520T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Cottonwood, Camp Verde, Cordes Junction, Bagdad, Sedona, 
Navajo N.M., Dilkon, and Kykotsmovi
702 PM MST Tue May 19 2020

...WIND ADVISORY HAS EXPIRED...

Winds will remain gusty through the evening, but speeds in most
locations will be below advisory criteria. Localized areas
northeast of higher terrain such as Doney Park and Houserock
Valley could see gusts of 30 to 40 mph through late evening.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 18, 9:28 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, May 18, 9:28 AM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
928 AM MST Mon May 18 2020

.SYNOPSIS...A strong, late season low pressure system will bring
windy conditions to Arizona today and Tuesday. In addition to the
winds, low relative humidity will make for critical fire weather
conditions each day. Temperatures will cool to about 10 degrees
below normal Tuesday and Wednesday, warming again toward the end
of week. Winds will diminish quickly Wednesday and Thursday, but
will return by next weekend.

&&

.UPDATE...The current forecast is in good shape this morning with
another dry and windy day in store in response to low pressure
entering the West Coast. Winds will increase late this morning and
remain gusty through early this evening before decreasing. No
forecast updates are needed at this time. Wind Advisories and Red
Flag Warnings remain in effect for portions of northern Arizona
today.

&&

.PREV DISCUSSION /410 AM MST/...A cold upper low will meander down
the northern California coast today, before turning inland
tonight and then ejecting through the Great Basin Tuesday. Expect
windy and dry conditions today and Tuesday, ahead of a dry cold
front passage due Tuesday night. A variety of wind and fire
weather headlines have been published as a result.

Winds drop off quite a bit Wednesday and Thursday, in the wake of
the front. However, cooler air will linger into Wednesday, before
warming back to near normal Thursday and onward.

Breezy conditons will return by Friday and into next weekend. No
precipitation is expected throughout this forecast period.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail for
the next 24 hours. Winds will increase into this afternoon and
become southwest from 15-30 knots with gusts from 25-40 kts. Surface
winds will become 5-15 kts overnight with low level wind shear
likely at high country terminals after 03Z Tuesday. Wind speeds
increase again after 15Z Tuesday. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Low relative humidity and strong southwesterly winds
will occur today. A Red Flag Warning has been issued from 11 AM - 8
PM MST for critical fire weather conditions. Cooler temperatures in
western zones on Tuesday will increase relative humidity values for
some high terrain areas, but continued strong winds and low relative
humidity in eastern Arizona will create near-critical to critical
fire weather conditions. A Fire Weather Watch has been issued for
northeastern Arizona on Tuesday from 11 AM - 7 PM MST.

.Wednesday through Friday...Winds will be much lighter Wednesday
with cooler temperatures. Temperatures will warm slightly each day
through Friday with continued dry conditions.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM MST
this evening FOR AZZ104-106-107-109-111>113-139-140.

Fire Weather Watch from Tuesday morning through Tuesday evening
FOR AZZ109>114-139-140.

Wind Advisory until 6 PM MST this evening FOR AZZ007-009-012-013-
015-039-040.

&&

PUBLIC...MCT/Peterson
AVIATION...NL
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:58 PM MSTRed Flag WarningFGZApache, Coconino, Navajo29 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.